New Mexico, 2013High Wind in New Mexico, March 5, 2013
March 5, 2013 · NWS MAF · 1 event in 1 county or zone
Strong north winds affected portions of the Southeast New Mexico Plains behind a strong cold front.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong north winds affected portions of the Southeast New Mexico Plains behind a strong cold front.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 4, 11:01 PM MST, 59 minutes earlier.
Area forecast discussion, Mar 4, 11:01 PM MST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1201 AM CST TUE MAR 5 2013
.DISCUSSION...
SEE 06Z TAF DISCUSSION BELOW.
&&
.AVIATION...
A STRONG COLD FRONT WILL BLOW THROUGH THIS AREA BETWEEN 06Z-09Z.
THE FRONT WILL BE ACCOMPANIED BY A STRONG NORTH WIND WITH GUSTS UP
TO 35KTS. BLOWING DUST AND AND LOW CLOUDS POSSIBLE BEHIND THE FRONT
WITH MVFR CONDITIONS.
&&
.PREV DISCUSSION... /ISSUED 851 PM CST MON MAR 4 2013/
UPDATE...
FOR EXPIRATION OF HIGH WIND WARNING.
DISCUSSION...
WIND SPEEDS HAVE DROPPED OFF THIS EVENING WITH DECOUPLING SO HAVE
ALLOWED HIGH WIND WARNINGS FOR DAVIS AND GUADALUPE MOUNTAINS TO
EXPIRE. A COLD FRONT IS STILL ON TRACK TO BLOW THROUGH THE REGION
OVERNIGHT... WILL CONTINUE THE WIND ADVISORY FOR THE PERMIAN
BASIN.
PREV DISCUSSION... /ISSUED 236 PM CST MON MAR 4 2013/
DISCUSSION...
WINDY...WARM AND DRY CONDITIONS ONCE AGAIN TODAY AS AN UPPER
TROUGH MOVES JUST NORTH OF THE REGION...INCREASING MID AND UPPER
LEVEL WESTERLY WINDS. PERSISTENT CLOUD COVER ACROSS THE SOUTHERN
FA THIS MORNING HAD TEMPORARILY DELAYED INCREASING SPEEDS HOWEVER
BREAKS IN THE CLOUDS HAVE SINCE ALLOWED SOME MIXING ACROSS THESE
AREAS. THE HIGH WIND WARNING REMAINS IN EFFECT FOR THE GUADALUPE
MOUNTAINS AS WELL AS THE HIGHER ELEVATIONS OF THE DAVIS...APACHE
AND DELAWARE MOUNTAINS THROUGH THIS EVENING. ALSO...THE WIND
ADVISORY WILL REMAIN FOR THE ADJACENT PLAINS THROUGH THIS EVENING.
FIRE WEATHER CONDITIONS HAVE ALSO BEEN A CONCERN THIS AFTERNOON
DUE TO THE GUSTY WINDS AND LOW RELATIVE HUMIDITIES. PLEASE SEE THE
FIRE WEATHER SECTION BELOW FOR MORE DETAILS.
THE AFOREMENTIONED UPPER TROUGH WILL SHOVE A COLD FRONT SOUTH THROUGH
THE REGION OVERNIGHT TONIGHT ACCOMPANIED BY A STRONG ISALLOBARIC
HIGH. THIS WILL RESULTING IN VERY GUSTY NORTH WINDS ALONG WITH
AREAS OF BLOWING DUST...PARTICULARLY ACROSS THE PERMIAN BASIN
REGION. EXPECT SUSTAINED SPEEDS OF 25-35 MPH WITH GUSTS UP TO 45
MPH...THEREFORE A WIND ADVISORY HAS BEEN ISSUED FOR THESE AREAS.
WIND SPEEDS ARE EXPECTED TO FALL BELOW ADVISORY CRITERIA AROUND
SUNRISE TUESDAY MORNING. SIGNIFICANTLY COLDER TEMPERATURES CAN BE
EXPECTED TUESDAY AFTERNOON WITH READINGS AROUND 30 DEGREES COOLER
THAN TODAY. NORTH WINDS WILL BEGIN TO COME BACK AROUND TO THE
SOUTH LATE AFTERNOON/EVENING TUESDAY AS SURFACE HIGH PRESSURE
MOVES EAST. UPPER RIDGING WILL DEVELOP ALOFT ALLOWING A WARM UP
THROUGH THURSDAY.
OUR ATTENTION THEN TURNS TO A DEVELOPING UPPER TROUGH PROGGED TO
DIG INTO THE DESERT SOUTHWEST THE END OF THIS WORK WEEK. MODEL
GUIDANCE CONTINUE TO STRUGGLE WITH THIS SYSTEM...FLOPPING BACK AND
FORTH WITH SOLUTIONS. ATTEMPTING TO PIECE THIS TOGETHER...MOISTURE
SHOULD BE ON THE INCREASE FROM THE SOUTHEAST THURSDAY NIGHT INTO
FRIDAY AS LEE SURFACE TROUGHING DEVELOPS AHEAD OF THE UPPER TROUGH.
PRECIPITATION CHANCES FIRST APPEAR SATURDAY MORNING FOR GENERALLY
THE NORTH AND FAR EASTERN PORTIONS OF THE CWA AS UPPER LEVEL FORCING
FOR ASCENT OVERSPREADS THE REGION. THEN THE FOCUS SHIFTS TO THE EAST
SUNDAY MORNING AS A PACIFIC FRONT MOVING EAST INTERACTS WITH HIGHER
MOISTURE. A COLD FRONT WILL THEN MOVE THROUGH THE REGION SOMETIME
BETWEEN SUNDAY NIGHT AND TUESDAY MORNING DEPENDING ON THE FINAL
EVOLUTION OF THE UPPER TROUGH. WILL CONTINUE TO FINE TUNE THE
FORECAST ONCE OUTCOME BECOMES MORE CLEAR.
FIRE WEATHER...
CRITICAL FIRE WX CONDITIONS ARE IN PLACE ACROSS MUCH OF THE AREA.
THE STRONGEST WIND ARE FROM FROM THE GDP MTNS INTO SE NM/UPPER
TRANS PECOS AND PARTS OF THE PB. ALTHOUGH THESE AREAS ARE DRY WITH
RH/S AROUND 8-10 PCT THE DRIEST CONDITIONS ARE FOUND FROM FT.
STOCKTON S INTO THE BIG BEND AND LOWER TRANS PECOS WHERE RH/S ARE
NEAR 4 PCT. FUELS HAVE SHOWN A SHARP DRYING TREND ACROSS THE
PB...BIG BEND...AND LOWER TRANS PECOS IN THE LAST FEW DAYS AND ARE
DRIER THAN THEY HAVE BEEN THIS FIRE SEASON. ALL OF THIS WITH
TEMPERATURES ABOUT 15 DEGREES ABOVE NORMAL MAKES FOR CRITICAL FIRE
WX TODAY. WINDS WILL DECREASE EARLY EVENING BUT RH WILL BE SLOW TO
COME UP. EVEN THOUGH THE RFW WILL EXPIRE AT 02Z CONCERNS WILL REMAIN
HIGH ESPECIALLY ACROSS THE PB AS A STRONG COLD FRONT MOVES IN AROUND
MIDNIGHT. WINDS WILL INCREASE TO 25-35 MPH AND GUSTY BEHIND THE
FRONT.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...WIND ADVISORY UNTIL 6 AM CST TUESDAY FOR THE FOLLOWING ZONES...
ANDREWS...BORDEN...CRANE...DAWSON...ECTOR...GAINES...
GLASSCOCK...HOWARD...MARTIN...MIDLAND...MITCHELL...REAGAN...
SCURRY...UPTON.
&&
29Hazardous weather outlook, Mar 4, 1:11 PM MST, 10 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
211 PM CST MON MAR 4 2013
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-052015-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
211 PM CST MON MAR 4 2013 /111 PM MST MON MAR 4 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
VERY WARM...WINDY AND DRY CONDITIONS HAVE RESULTED IN CRITICAL FIRE
WEATHER CONDITIONS FROM THE MOUNTAINS INTO THE PLAINS INCLUDING
THE MOST OF THE PERMIAN BASIN. A RED FLAG WARNING IS IN EFFECT FOR
THESE AREAS.
STRONG WINDS WILL CONTINUE INTO THE EVENING ACROSS THE GUADALUPE
AND DAVIS MOUNTAINS INCLUDING THE VAN HORN HIGHWAY 54 CORRIDOR
WITH WEST WINDS OF 30 TO 45 MPH WITH GUSTS 55 TO 70 MPH. A HIGH
WIND WARNING IS IN EFFECT FOR THESE AREAS.
VERY WINDY CONDITIONS WILL ALSO CONTINUE FOR THE REST OF TODAY
ACROSS THE EDDY COUNTY NEW MEXICO PLAINS...THE UPPER TRANS PECOS
AND MARFA PLATEAU. WEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH
ARE EXPECTED. A WIND ADVISORY IS IN EFFECT.
A STRONG COLD FRONT WILL MOVE INTO THE PERMIAN BASIN TONIGHT AROUND
OR JUST AFTER MIDNIGHT. NORTHEAST WINDS OF 25 TO 35 MPH WITH HIGHER
GUSTS WILL BE POSSIBLE AND A WIND ADVISORY IS IN EFFECT LATE TONIGHT
FOR MUCH OF THE PERMIAN BASIN. BLOWING DUST WILL ALSO DEVELOP
BEHIND THE FRONT WITH THE VISIBILITY AS LOW AS 1 MILE...ESPECIALLY
NEAR PLOWED FIELDS AND CONSTRUCTION SITES.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
In the hours before
Local storm report, Mar 4, 11:27 PM MST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1227 AM CST TUE MAR 05 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 AM NON-TSTM WND GST 3 E SNYDER 32.71N 100.86W
03/05/2013 M61 MPH SCURRY TX MESONET
&&
HLUCHANHigh Wind, Eddy County Plains
- When
- March 5, 12:00 AM MST to 1:00 AM MST
- Where
- Eddy County Plains forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 32.472, -104.304 (the zone’s center; the record gives no point)
North winds behind a strong cold front resulted in gusts of 58 mph or greater for a couple of hours.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Winds in Georgia, March 5, 2013$594,000 · EF1 · 22 events
- Hail and Damaging Winds in Alabama, March 5, 2013$252,000 · 1 in hail · 14 events
- Heavy Snow and Winter Weather in West Virginia, March 5 to 6, 2013$75,000 · 3 events
- Heavy Snow in Virginia, March 5 to 6, 2013$35,000 · 7 events
- Winter Storm and Winter Weather in Ohio, March 5 to 6, 201332 events
- Flooding and Strong Wind in California, March 5 to 9, 2013$26,000 · 8 events
- Winter Storm and Winter Weather in Maryland, March 5 to 6, 2013$20,000 · 10 events
- Winter Storm and Winter Weather in Virginia, March 5 to 6, 201324 events
- Heavy Snow in Indiana, March 5 to 6, 201323 events
- Winter Storm in Illinois, March 5 to 6, 201316 events
- Winter Storm in Wisconsin, March 5, 201312 events
- Winter Storm and Winter Weather in Kentucky, March 5 to 6, 201312 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 432601.